Sept. 22 (UPI) -- COVID-19 causes acute kidney injury that can lead to death in some people infected with the virus, a study published Tuesday by the Clinical Journal of the American Society of Nephrology found. In an analysis of nearly 1,400 patients with the new coronavirus in Wuhan, where the pandemic began, 7% of those who required hospital care developed acute kidney injury, the data showed. Advertisement Of those who experienced this complication, 72% died of COVID-19, the researchers said. Among those without kidney damage, 10% died from the virus.
A new study reports that when it comes to sleep, it's actually possible to get too much of a good thing. According to UPI, research shows getting too much or too little sleep may increase the risk for cognitive decline, or dementia, in older adults. Chinese researchers analyzed the sleep habits of more than 20,000 English and Chinese adults age 48 to 75. They found that people who slept for fewer than four hours or more than 10 hours per day showed evidence of declines in cognitive function.
A new study reveals a nasal antiseptic solution 'inactivates' COVID-19 just 15 seconds after the coronavirus is exposed to it. According to UPI, the solution effectively prevents the infection from developing. When the commercially available povidone-iodine solution is administered, it also helps prevent people from spreading it to others. The rinse is sold under the brand name Halodine. It's used by healthcare workers to prevent the spread of infection, and is also available as an oral rinse.
The COVID-19 pandemic has disrupted work, school, and social life around the world. And that's not all. According to UPI, a new study shows the novel coronavirus pandemic has caused delays in treatment for nearly 60% of lung cancer patients. For some patients, the data showed treatment delays incurred between March 2 and May 30 lasted a month or more. At a major health system in Canada, Just under 40% of lung cancer patients saw delays or discontinuation of "palliative chemotherapy.
Common medications for conditions ranging from depression to high blood pressure can cause an irregular heartbeat. Drug-induced irregular heartbeats may cause the inability to pump enough blood to the body. That can damage the heart, the brain, or other organs and possibly cause the person to faint. According to UPI, the American Heart Association says patients should continue to take their medications as directed.
Those who suffer or who have loved ones who suffer from cognitive decline know the heartache and strength it takes to handle the disease. IHC is hosting a free cognitive decline dinner so you can learn..